Hail, Johnson
- When
- September 1, 9:27 PM CST to 9:29 PM CST
- Where
- Johnson County, 0.69 mi S of Spring Hill
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.740, -94.820
Overnight on the night of September 1 a few storms moved through eastern Kansas and into western Missouri. Only one report was made in far eastern Kansas in the Pleasant Hill County Warning Area, near Spring Hill in Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Overnight on the night of September 1 a few storms moved through eastern Kansas and into western Missouri. Only one report was made in far eastern Kansas in the Pleasant Hill County Warning Area, near Spring Hill in Johnson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 1, 5:40 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 PM CDT Mon Sep 1 2014 .SHORT TERM...(This Evening through Tuesday) Issued at 412 PM CDT MON SEP 1 2014 Very near term concerns hinge on overcoming a stout cap left from last nights extensive convection. Visible satellite imagery notes the thick/flat stratocu deck defining this cap which has spread across most of the CWA this afternoon. Operational models are having a hard time dealing with this stable environment and generating convection across the southern 1/2 of the CWA. Closer look at the NAM/GFS Bufr soundings, especially the GFS as it has correctly held onto the cap longer, reveals just how strong the cap is. Short term Hi-Res models are superior and have trended southward with bulk of convection and focus on the outflow boundary left by this mornings decayed convection. For now will pare back PoPs south of the MO River and focus on far southern counties. Northern half will remain dry. Otherwise, a weak cold front will drift south through the CWA overnight, likely stalling over the far southern CWA around sunrise. Have added fog to the forecast due to near calm winds, clearing skies across northern MO, very moist boundary layer and a now climatologically favorable time of year for fog formation. Weak high pressure tries to build in on Tuesday but probably won't have much luck due to the presence of the stalled front. Net effect is near seasonal temperatures with drier conditions across far northern MO but remaining humid south of the MO River. .LONG TERM...(Tuesday Night through Monday) Issued at 412 PM CDT MON SEP 1 2014 Zonal flow aloft will take root Tuesday through Thursday with falling pressures building in across the Central Plains late Tuesday and Wednesday allowing the stalled front to return northward as a warm front. As the low level jet reforms in response to falling pressures the isentropic ascent above the warm front should allow scattered elevated convection to form Tuesday evening and through the night. Models due pick up on this and the isentropic ascent is quite prevalent on the 310K surface. Have gone with high end chance PoPs. Convection will exit the region Wednesday afternoon with dry and hot conditions returning as an elevated mixed layer spreads in. The dry weather won't last long as the medium range models have remained consistent in dragging a moderately strong cold front through KS and MO Friday/Friday night. Timing may be a bit of a problem for high temperatures but convection is pretty certain during this period. The elevated mixed layer within the pre-frontal zone should keep the region dry until fropa. Elevated post-frontal convection likely to break out initially within the surface to h8 layer. A veering low-level jet will keep the convection going through Friday night. The weekend is shaping up to be gorgeous as our first true taste of fall-like weather moves in with high temperatures in the 70s and overnight lows generally in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 630 PM CDT MON SEP 1 2014 Expect surface winds to be generally light and variable through most of the forecast period as a surface boundary remains in place. A conditional fog forecast is in the works for the terminals, especially the KC terminals. Low/mid level clouds will need to go away before fog will be possible. Model soundings indicate that the clouds will burn off, so it's more than conceivable that light fog will be probable at MCI and MKC. Once the sun rises VFR conditions should prevail with a cumulus field around 3 kft through the day on Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...MJ LONG TERM...MJ AVIATION...Leighton
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 821 PM CDT MON SEP 1 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-030130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 821 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING SOUTH OF THE US 50 CORRIDOR. STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. AREAS OF FOG ARE EXPECTED TO FORM DURING THE PRE-DAWN HOURS OF TUESDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. THE OVERALL SEVERE WEATHER RISK APPEARS LOW AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 S WARRENSBURG 38.73N 93.74W
09/01/2014 E1.00 INCH JOHNSON MO TRAINED SPOTTER
MOSTLY PEAS...WITH A FEW 1 INCH HAIL STONES
&&
JLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 937 PM CDT MON SEP 1 2014 MOZ043-020300- CASS MO- 937 PM CDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 1000 PM CDT... AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLEVELAND...OR 6 MILES NORTH OF LOUISBURG... MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PECULIAR...HARRISONVILLE...GARDEN CITY...CLEVELAND...FREEMAN...EAST LYNNE...WEST LINE...GUNN CITY AND STRASBURG. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3863 9461 3882 9460 3876 9412 3849 9414 TIME...MOT...LOC 0236Z 287DEG 41KT 3871 9463 BLAIR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 PM CDT MON SEP 1 2014
MOZ046-020315-
COOPER MO-
949 PM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
1015 PM CDT...
AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIPTON...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUNCETON...PRAIRIE HOME AND WOOLDRIDGE.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3868 9262 3868 9292 3869 9296 3897 9257
3893 9250 3892 9249
TIME...MOT...LOC 0249Z 233DEG 35KT 3867 9279
BLAIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT MON SEP 1 2014
KSZ057-020330-
MIAMI KS-
1008 PM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI COUNTY UNTIL 1030
PM CDT...
AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RANTOUL...OR 8 MILES EAST OF OTTAWA...
MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HILLSDALE...WAGSTAFF AND CHILES.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3870 9506 3872 9506 3873 9503 3874 9484
3874 9475 3861 9471 3855 9507 3869 9507
TIME...MOT...LOC 0307Z 256DEG 37KT 3859 9510
BLAIRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT MON SEP 1 2014
MOZ043-044-054-020345-
CASS MO-HENRY MO-JOHNSON MO-
1019 PM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...NORTHERN
HENRY AND SOUTHEASTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
1045 PM CDT...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CREIGHTON...URICH...CHILHOWEE...LEETON...QUICK CITY...BLAIRSTOWN...
HARTWELL AND POST OAK.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3861 9363 3846 9365 3838 9382 3855 9424
3868 9405
TIME...MOT...LOC 0319Z 284DEG 39KT 3859 9408
BLAIRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM FLASH FLOOD BOONVILLE 38.96N 92.75W
09/01/2014 COOPER MO 911 CALL CENTER
HIGHWAY U AND DOYLE CLOSED DUE TO HIGH WATER. HIGHWAY 87
500 FT FROM I-70 OVERPASSED CLOSED DUE TO HIGH WATER.
SEVERAL REPORTS OF ACCIDENTS DUE TO HYDROPLANING.
&&
KBRONISThe Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543994.